chemo related anemia??

My mom was scheduled for her 6th treatment yesterday only to find out it was delayed 1 week due to chemo related anemia. They gave her a shot of aranesp. I am curious to know if anyone has taken this and how long does it actually start to take effect? We were under the impression that her extreme fatigue, muscle weakness, and various other complaints were due to the cumulative effects of the chemo, we had no idea to look for signs of anemia. Thank you all in advance for any help/advice you can give.
Dina

Report post

6 replies. Join the discussion

I don't know any details of araesp, but Anemia is a common side effect of several chemos. I had it with carbo/tax and a test drug earlier this year. I had a blood transfusion in July, which left me feeling 100% better and "normal" again. The treatment was pretty toxic to me, yet wasn't terribly effective, so my Onc switched me to Alimta after four infusions. No anemia or other major side effects since. My cancer remains stable since diagnosis 8 months ago ... no shrinkage, but no new growth either.

Report post

hey Dina,
for several chemos, anemia is very common - that's why they draw blood before giving chemo, so they can check.

what aranesp does is to stimulate the blood marrow into aging baby blood cells and releasing them. she'll feel real good real soon after the shot.

here's a weird perspective - the job of chemo is to shut down the growth of fast moving cells - primarily tumor cells- there are several other fast growing cells in the body - like hair, blood cells, and certain cells in the digestive tract - so the fact that she is anemic is a great sign that the chemo is doing what it should be doing.

hope y'all feel better soon!
hugs
Pat

Report post

thank you both so much for your responses... I knew I could count on this site to give me the info I was looking for.

bizegrrl - I was actually hoping my mom would get a transfusion because I have heard it makes you feel so much better faster. I am so happy to hear of you being stable... that is awesome!!!

Pat - the doctor was shocked that my mom hasn't had any setbacks with the chemo so far (taxol/carbo/avastin/neulasta) since she is 64 he told her that he would have expected to see her having problems around the 4th round. He said typically he has seen people over 50 start having anemia and other issues around that time. I told her the same thing that the chemo is doing what it should be doing... hopefully that means it's eating away at those nasty little cancer cells too :) We will find out on the 22nd what the scans show.

Thanks again - Dina

Report post

Please read if you are taking Aranesp or Epogen!

http://lungevity.org/l_community/viewtopic.php?t=35792&highlight=aranesp

http://lungevity.org/l_community/viewtopic.php?t=37246&highlight=aranesp

Report post

WOW... that is very disturbing.... I sure hope taking one dose of this won't hurt my mom. Shouldn't a doctor tell you these things before taking it? I mean they gave her a paper with information on it, but no where did it say it could actually cause tumor growth or speed up mortality. I am now freaking out. I will have to talk to her doctor about this and see what he has to say.

Report post

AngelBoBaby

For your mother's sake, please do talk to her doctor about this! It's been in the news for the past almost two years. There is enough information about it.

Report post

This discussion is closed to replies. We close all discussions after 90 days.

If there's something you'd like to discuss, click below to start a new discussion.

Photo of Dave Grant

The Lung Cancer Survivors Support Community has provided support for patients, caregivers, families and friends since 2006. We welcome over 600 new members every month in the fight against lung cancer.

ALK mutations and lung cancer

Join the discussion about ALK mutations and lung cancer

Things you can do

Discussion topics

Community leaders